Back to all discussions

Seizures and prednisone? - need help!

Hi Everyone,
First time on the forum. I was diagnosed with RA about two years ago after a positive ANA test and a lot of chronic pain. I have now been on prednisone for about 6 months, and pain is significantly reduced, I had one bad reaction to it but that was after drinking some alcohol so I think that may have been why.


However, about a week ago I had what seems to have been a seizure in my sleep and my partner couldn't wake me up. Had to go to the ER, my MRI was clear but the EKG showed some pretty abnormal cardiovascular activity which concerns me. I am waiting for an appointment and now just concerned if the prednisone could be causing some more serious issues or if seizures are normal from RA? Definitely going to be listening to my Doctor but curious if anyone has had a similar experience?

  1. Hi . Sorry you have had this seizure issue. Your concerns are certainly understandable. I am not familiar with seizures being related to RA. Hopefully others will chime in with any additional knowledge on this matter. I did a little research and did not find seizures being related to the use of prednisone (although that certainly does not preclude the possibility). I also found that it is actually used as a treatment to control seizures in adolescent epilepsy. That said, it is considered to lower the seizure threshold in adult epilepsy. Prednisone is known to potential cardiovascular side effects such as arrhythmias and bradycardia (a slowed heartbeat). Of course, only a doctor can do the proper diagnostics. Hoping you get some answers soon. Best, Richard (Rheumatoidarthritis.net Team)

    1. , I am so sorry you experienced a seizure! While rare, seizures can be a side effect of prednisone usage. Seizures are not generally considered a normal RA issue. You can read a bit more about prednisone side effects here -- https://www.ucsfhealth.org/education/faq-prednisone. I do hope other community members see your post and can chime in here, too. I hope you are able to see your physician very soon and, while you do not have to answer, I am curious -- did your physician tell you to taper off your prednisone due to the seizure you experienced? Best, Erin, RheumatoidArthritis.net Team Member.


      1. I believe Erin and Richard have given solid advice. I have heard of seizures associated with the use of prednisone. I have also read that prednisone may be used in some instances pediatric seizures.
        I suspect it might have it might have to do with the amount of dose and timing of the course of prednisone. Like Erin I am also curious, once you have more information please let us know.


        rick

        1. Are you taking other drugs for the RA?

          1. , i do, I am taking Methotrexate and Rituxan.

          2. Was the plan to use the steroids for very short term? How long had you been on them?
            I've never heard of an association between RA and seizures.

            Great that you're investigating all of this.

        or create an account to reply.